Iowa, 2013

Blizzard and Winter Storm in Iowa, March 10 to 11, 2013

March 10 to 11, 2013 · NWS OAX · 9 events in 7 counties and zones

A powerful winter storm moved into the central Plains during the weekend of March 9-10th. The system initially brought warm weather and scattered showers and thunderstorms on the evening of the 8th into the morning of the 9th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A powerful winter storm moved into the central Plains during the weekend of March 9-10th. The system initially brought warm weather and scattered showers and thunderstorms on the evening of the 8th into the morning of the 9th. As the main upper level storm system emerged on the Plains late on the 9th, a strong cold front moved from northwest to southeast across the area. Precipitation redeveloped behind this cold front associated with the upper level storm system, and quickly changed from light rain to light snow during the morning of the 10th. The snow, occasionally heavy, then continued through the day on the 10th and ended in the early morning hours on Monday March 11. Also associated with the system were strong northwest winds. Wind speeds of 30 to 40 mph were common during the day on Sunday March 10th leading to considerable blowing and drifting of the falling snow and reducing visibilities. This combination led to numerous traffic accidents, and for authorities to close Interstate 29 for a time north of Missouri Valley in Harrison and Monona Counties. Most schools were closed on Monday the 11th due to the poor travel conditions. Some of the higher snowfall totals ranged from 8.3 inches in Harlan, 9.2 inches in Mapleton, 10 inches in Earling, and 11.5 inches in Little Sioux. Generally snowfall amounts of 6 to 10 inches were common with the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 9, 11:36 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 9, 11:36 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 PM CST SAT MAR 9 2013

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

COLD FRONT HAD CROSSED ALL TAF SITES PRIOR TO 06Z TAF ISSUANCE.
BEHIND THE FRONT WET SNOWFLAKES MIXED IN WITH RAIN EARLIER AT
KLNK AND AT NWS OFFICE...SO WOULD EXPECT THIS TREND TO CONTINUE
INTO KOMA. A BRIEF PERIOD OF FREEZING RAIN/SLEET IS POSSIBLE AT
KOMA/LNK THROUGH 10-11Z PER FORECAST SOUNDINGS...BUT NONE WAS
INCLUDED IN TAF FORECAST WITH CONFIDENCE LOW AND COVERAGE
QUESTIONABLE. AS UPPER SYSTEM MOVES ACROSS SERN NEBR SUNDAY A
PERIOD OF HEAVIER SNOW IS LIKELY TO OVERSPREAD TAF SITES. THIS WAS
FORECAST INTO KOFK VICINITY IN THE MORNING AND REACHING KOMA AND
POINTS EAST BY AFTERNOON. STRONG WINDS WILL CREATE CONSIDERABLE
BLOWING/DRIFTING SNOW WITH REDUCED VSBYS. IMPROVEMENT SHOULD BE
NOTED IN LATTER PART OF TAF PERIOD BUT SOME LIGHT SNOW COULD
LINGER THROUGH 11/06Z AT KOMA.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 659 PM CST SAT MAR 9 2013/

UPDATE...
ADDED FREEZING RAIN/SLEET MIX FOR TONIGHT MANY AREAS.

DISCUSSION...
WITH COLD AIR UNDERCUTTING PRECIP AREA PRETTY QUICKLY AND BASED ON
LATEST RAP SOUNDINGS+OBSERVATIONS OVER HOLT COUNTY A BIT
EARLIER...ADDED FREEZING RAIN/SLEET MENTION. MENTION WAS MADE NWRN
ZONES THIS EVENING AND LATER TONIGHT INTO OMAHA/LINCOLN
AREAS...ALTHOUGH SOME INDICATIONS IT COULD BE BRIEF IN OMA/LNK.
LITTLE OTHER CHANGES AT THIS TIME.

CHERMOK

PREV DISCUSSION... /ISSUED 452 PM CST SAT MAR 9 2013/

SHORT TERM...TONIGHT THROUGH TUESDAY.

WV IMAGERY THIS AFTN SHOWING A LONGWAVE TROF EXTENDING FROM CNTRL
CANADA TO THE SWRN CONUS WITH A COUPLE EMBEDDED SHORTWAVES. NRN WAVE
WAS MIGRATING ALONG THE U.S./CAN BORDER...SRN BRANCH WAS IN THE FORM
OF A CLOSED LOW JUST EAST OF THE 4 CORNERS. MEANWHILE...SFC
REFLECTION OF SRN ENERGY WAS CENTERED OVER WRN KS WITH A DISTINCT
BAROCLINIC ZONE FROM SERN SD TO NW KS. ENVIRONMENT IS QUITE
MOIST PER MORNING PRECIP WATER PLOT..AROUND AN INCH IN CNTRL OK AND
0.92" AT TOP. EXPECT INTENSE GULF MOISTURE FEED WILL CONTINUE THRU
TONIGHT AHEAD OF SFC LOW.

OTHERWISE...MODELS ARE IN GOOD AGREEMENT ELEMENTS NEEDED FOR WINTER
STORM CONDITIONS WILL BE IN PLACE. WITH PLENTY OF FORCING AND
MOISTURE TO TAP...NO QUESTION FOR WIDESPREAD PCPN OVER THE CNTRL
PLAINS OVER THE NEXT 24 HRS OR SO. PROBLEM REMAINS THOUGH DETERMINING
PCPN CHANGE FROM RA TO SN AS WELL AS PINNING DOWN TOTAL SN
ACCUMULATIONS.

LATEST SFC OBS WERE SHOWING THRUST OF CAA HAS PUSHED ITS WAY THRU THE
DAKOTAS AND INTO WRN NEB WITH TEMPS GENERALLY IN THE UPPER 20S.
CURRENTLY THE LEADING EDGE OF THE BNDRY WAS AT THE DOORSTEP OF THE
NRN CWA.

AS MENTIONED...SYNOPTIC LIFT INCREASES SIGNIFICANTLY TONIGHT AS
CLOSED UPPER LOW AND SFC REFLECTION MOVE ACROSS KS. FORCING WILL BE
ENHANCED FURTHER VIA STRONG UPPER LVL DIVG. ALSO BOTH THE NAM/GFS
MAINTAIN STRONG ISENTROPIC UPGLIDE THRU THE NIGHT. AS THE SYSTEM
MIGRATES EAST...CAA WRAPPING AROUND SFC LOW WILL FINALLY PENETRATE
DEEPER INTO THE CWA. PER 850MB TEMPS/SFC TIME-SECTIONS/CRITICAL THKNS
IT APPEARS THAT AIR MASS NEEDED FOR PCPN CHANGE WILL BE DELAYED UNTIL
LATER TONIGHT. SPECIFICALLY...AROUND MIDNIGHT AT KOFK...TWD DAWN AT
KOMA/KLNK THEN SHORTLY AFT OVER THE IA CWA.

REGARDING SNOWFALL TOTALS...MUCH OF COURSE DEPENDING UPON CORRECTLY
TIMING CAA FILTERING IN. HOWEVER...ALL INDICATIONS ARE THE NRN CWA
WILL SEE THE HIGHEST TOTALS WHERE DENDRITIC LIFT/MID LYR AGEOSTROPHIC
FORCING IS MOST PREVALENT. THIS ALONG WITH PATH OF 500MB HFC.

COMPOSITE OF NAM/GFS QPF...SFC WINDS...VSBY PROGS STILL SUGGEST NEAR-
BLIZZARD CONDITIONS ARE PROBABLE LATE SAT NIGHT/SUN MORNING GENERALLY
NORTH OF A LINE FROM ABOUT TEKAMAH TO DAVID CITY WHERE A WINTER
STORM WARNING IS IN PLACE. HOWEVER...HAVE DECIDED TO POST A WINTER
WX ADVISORY FOR THE REST OF THE CWA FOR COMBINATION OF
SN/BLSN/REDUCED VSBY.

DEE

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.

QUIET WEATHER PATTERN IN THE EXTENDED PERIOD. EASTERN NEBRASKA AND
WESTERN IOWA IS ON THE EASTERN SIDE OF A LARGE UPPER RIDGE CENTERED
OVER THE WESTERN CONUS.  GFS AMPLITUDE OF THE UPPER RIDGE IS GREATER
THAN THE ECMWF. THUS THE ECMWF ALLOWS THE AREA TO BE UNDER THE
INFLUENCE OF SHORTWAVES MOVING SOUTHEAST IN NORTHWEST FLOW. ONE
OF THESE SHORT WAVES MAY AFFECT THE AREA NEXT SATURDAY.  BUT DUE TO
UNCERTAINTY IN TIMING AND PLACEMENT...WILL OPT TO LEAVE EXTENDED
FORECAST DRY AT THIS TIME.

SMITH

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM CDT SUNDAY FOR NEZ045-
     051>053-065>068-078-088>093.

     WINTER WEATHER ADVISORY UNTIL 1 PM CDT SUNDAY FOR NEZ034-044-050.

     WINTER STORM WARNING UNTIL 1 PM CDT SUNDAY FOR NEZ011-012-
     015>018-030>033-042-043.

IA...WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM CDT SUNDAY FOR IAZ055-
     056-069-079-080-090-091.

     WINTER WEATHER ADVISORY UNTIL 1 PM CDT SUNDAY FOR IAZ043.

&&
Hazardous weather outlook, Mar 9, 5:56 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
556 PM CST SAT MAR 9 2013

NEZ011-012-015>018-030>033-042-043-101100-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-THURSTON-WAYNE-
556 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 1
PM CDT SUNDAY.

RAIN IS EXPECTED TO GRADUALLY CHANGE OVER TO ALL SNOW SHORTLY AFTER
MIDNIGHT WITH TOTAL ACCUMULATIONS OF 3 TO 6 INCHES POSSIBLE BY
EVENTS END SUNDAY AFTERNOON.

NORTHWEST WINDS GUSTING AROUND 40 MPH MAY CREATE NEAR WHITE OUT
CONDITIONS AT TIMES IN SOME LOCATIONS DUE TO BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH SUNDAY.

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
101100-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
556 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST-CENTRAL AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

WINTER WEATHER ADVISORY IN EFFECT ON SUNDAY.

RAIN IS EXPECTED TO GRADUALLY CHANGE OVER TO ALL SNOW SHORTLY BEFORE
SUNRISE. TOTAL ACCUMULATIONS FROM 2 TO 4 INCHES WILL BE POSSIBLE OVER
EAST-CENTRAL AND SOUTHEAST NEBRASKA. IN SOUTHWEST IOWA...TOTAL
ACCUMULATIONS COULD RANGE ANYWHERE FROM 3 TO 5 INCHES.

NORTHWEST WINDS GUSTING AROUND 40 MPH WILL CREATE AREAS OF BLOWING
SNOW. VISIBILITIES MAY BE REDUCED TO A HALF MILE OR LESS IN SOME
LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SNOW WILL GRADUALLY TAPER OFF THROUGH SUNDAY EVENING. WINDS
THOUGH WILL REMAIN GUSTY DURING THIS TIME CAUSING AREAS OF BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH SUNDAY.

IAZ043-NEZ034-044-050-101100-
BURT-BUTLER-DODGE-MONONA IA-
556 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND SUNDAY

WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 1
PM SUNDAY

RAIN IS EXPECTED TO GRADUALLY CHANGE OVER TO ALL SNOW SHORTLY BEFORE
SUNRISE. TOTAL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE BY LATE
SUNDAY MORNING.

NORTHWEST WINDS GUSTING AROUND 40 MPH COULD CREATE AREAS OF BLOWING
SNOW THROUGH SUNDAY AFTERNOON. VISIBILITIES MAY BE REDUCED TO A HALF
MILE OR LESS IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 winter weather, 2 blizzard. Local standard time, as filed.

Winter Storm, Harrison

When
March 10, 3:00 AM CST to March 11, 3:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Heavy snow fell across the entire county. Snowfall totals were generally over 10 inches.

Winter Storm, Monona

When
March 10, 3:00 AM CST to March 11, 1:00 AM CST
Where
Monona forecast zone
Reported by
COOP Observer
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Heavy snow ranged from near 8 inches in the northwestern part of the county to near 10 inches in the south. Mapleton reported 9.2 inches of snowfall.

Winter Storm, Pottawattamie

When
March 10, 10:00 AM CST to March 11, 9:00 AM CST
Where
Pottawattamie forecast zone
Reported by
COOP Observer
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Snowfall ranged from near 10 inches in the northwest part of the county to just over 5 inches in the southern and eastern side of the county.

Winter Storm, Shelby

When
March 10, 10:00 AM CST to March 11, 3:30 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Heavy snow was widespread throughout the county. The COOP observer in Harlan reported 8.3 inches, but spotters in the northern part of the county reported 10 inches of snow.

Blizzard, Monona

When
March 10, 10:00 AM CST to 4:00 PM CST
Where
Monona forecast zone
Reported by
ASOS
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Area automated surface observations from the late morning and afternoon on the 10th indicated that wind gusts of 35 to 40 mph were common. The combination of the strong north winds and heavy falling snow resulted in considerable blowing and drifting of the snow and very low visibilities for several hours. The poor conditions led authorities to close Interstate 29 throughout the county for several hours with numerous accidents reported.

Blizzard, Harrison

When
March 10, 11:00 AM CST to 5:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Area automated surface observations from the late morning and afternoon on the 10th indicated that wind gusts of 35 to 40 mph were common. The combination of the strong north winds and heavy falling snow resulted in considerable blowing and drifting of the snow and very low visibilities for several hours. The poor conditions led authorities to close Interstate 29 throughout the county for several hours with numerous accidents reported.

Winter Weather, Fremont

When
March 10, 4:00 PM CST to March 11, 3:00 AM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Snowfall ranged from around 1 inch in the far southern part of the county to near 5 inches in the northwest part of the county. Shenandoah reported 3 inches of snow from the system. The combination of the snow and strong winds led to travel problems on Interstate 29 during the event with several accidents reported.

Winter Weather, Mills

When
March 10, 4:00 PM CST to March 11, 3:00 AM CST
Where
Mills forecast zone
Reported by
COOP Observer
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Snowfall amounts across the county were generally 3 to 5 inches. The combination of the snow and strong winds led to travel difficulties and several reported accidents. Glenwood reported 5 inches of snow.

Winter Weather, Montgomery

When
March 10, 4:00 PM CST to March 11, 3:00 AM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Snowfall ranged from around 2 inches in the southeast part of the county to near 5 inches in the northwest. Nearby snowfall reports included 5 inches in Glenwood and 3 inches in Shenandoah.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430275, 430276, 430274, 430277, 431023, 431024, 431474, 431475, 431478.